Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 293, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1999, 8:11 PM CDT for Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1999, 8:11 PM CDT (01:11 UTC)
- Expired
- Jul 5, 1999, 9:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:30 PM CDT | Thunderstorm Wind | Trego Center, KS | Four inch diameter limbs blown down. Shingles blown off roof. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 060112 RRA SVRDDC KSC195-060200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 811 PM CDT MON JUL 5 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 900 PM CDT * AT 810 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CEDAR BLUFF DAM OR 4 MILES SOUTHEAST OF TREGO CENTER... MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF TREGO COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIHDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. JOHNSON/HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 5, 3:15 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT MON JUL 5 1999 NEAR TERM CHALLENGE WILL BE CHC OF PCPN ALONG AND BEHIND COLD FRONT WHICH WILL MOVE ACROSS CWA TONIGHT. NEXT QUESTION WILL BE CLOUD COVER BEHIND COLD FRONT AND ITS EFFECTS ON TEMPS TUESDAY. UPPER LEVEL RIDGE CONTINUES TO BUILD OVER AREA AS CU DEVELOPS ALONG/AHEAD OF COLD FRONT WHICH WAS LOCATED IN EASTERN CO/NW KS. ALL MODELS APPEAR TO HAVE UNDER ESTIMATED THE MOISTURE ASSOCIATED ALONG AND BEHIND THIS COLD FRONT THIS MORNING GIVEN 12Z SOUNDINGS AND UPPER LEVEL ANALYSIS COMPARISON. GOOD PRESSURE RISES BEHIND SFC BOUNDARY SUGGESTS THE COLD FRONT SHOULD MOVE SOUTH INTO THE PANHANDLE THIS EVENING. A WEAK VORT LOBE WILL MOVE ACROSS NORTHERN PORTIONS OF CWA THIS EVENING WHICH SHOULD SHIFT THE COLD FRONT EASTWARD ACROSS THE REMAINDER OF WESTERN KANSAS OVERNIGHT. ADAP SHOWING DECENT CONVERGENCE ALONG COLD FRONT WITH 850 MB DWPTS INDICATED DECENT MOISTURE PRESENT AHEAD THIS BOUNDARY. AS THE VORT LOBE MOVES ACROSS THE NORTHERN CWA THIS EVENING...THIS SHOULD ENHANCE THE CHANCE TS DEVELOPMENT...HOWEVER CONVECTION STILL APPEARS TO BE SCT IN NATURE SO WILL GO WITH 40 TO 50 POPS ACROSS THE NORTHERN HALF. WEAKER UPPER LVL FORCING WILL BE PRESENT IN OUR SW COUNTIES SO WILL MENTION LOWER POPS HERE. COLD FRONT WILL SLOWLY MOVE INTO THE P28 AREA LATE...MOST LIKELY AFTER MIDNIGHT BUT AT THIS TIME WILL NOT GET TO FANCY WITH TIMING OF PCPN. WILL HOWEVER KEEP SLIGHT CHANCE FOR PCPN IN ONLY ACROSS THE EAST GIVEN LOCATION OF COLD FRONT. CLOUD COVER TOMORROW FROM UPSLOPE FLOW AND ITS EFFECT ON TEMPS WILL BE THE MAIN CHALLENGE FOR TUESDAY. GIVEN PCPN OVERNIGHT AND EAST TO NORTHEASTERLY FLOW BEHIND COLD FRONT WILL KEEP A MENTION OF CLOUDS EARLY IN THE DAY ON TUESDAY...HOWEVER SOME WHAT UNCERTAIN ON HOW LONG CLOUDS WILL TAKE TO ERODE GIVEN SFC WIND AND MOISTURE. MODEL SOUNDINGS SUGGEST SOUTHEAST TO EASTERLY FLOW FROM SFC TO 850 WHICH MAY BE DEEP ENOUGH TO HOLD CLOUDS IN THROUGH THE EARLY AFTERNOON. ON THE OTHER HAND...CLOUD COVER BEHIND THE COLD FRONT THIS MORNING APPEARS TO BE BREAKING UP AROUND 17Z. THEREFORE GIVEN THE LOW CONFIDENCE LENGTH OF CLOUD COVER AND 850 TEMPS HAVE DECIDED TO LEAN TOWARDS MID 80S IN ALL LOCATIONS EXCEPT THE WEST WHERE WILL GO 85 TO 90. THE EAST UPSLOPE FLOW MAY AGAIN ALLOW TS TO DEVELOP ALONG THE FRONT RANGE OF CO TUESDAY AFTERNOON/EARLY EVENING BUT GIVEN WEAK FLOW ALOFT BELIEVE ANY CONVECTION THAT MAY DEVELOP SHOULD REMAIN WEST OF CWA. SFC HIGH BUILDS INTO WESTERN KANSAS TUESDAY NIGHT. SFC WIND WILL BE SLOW TO RETURN TO THE SOUTH SO WILL MENTION CLOUD COVER RETURNING AGAIN ACROSS THE EAST AND NORTH WHERE MORE LOW LEVEL MOISTURE WILL BE PRESENT FROM POSSIBLE PAST RAIN. ALSO BELIEVE FOR THE REMAINDER OF THE CWA TEMPS MAY BE SLIGHTLY COOLER THAN GUIDANCE GIVEN PROGGED DWPTS AND THE POT FOR GOOD RADIATIVE COOLING. TEMPS WILL AGAIN BE THE CHALLENGE ON WEDNESDAY. ALL MODELS BEGIN A QUICK WARM UP AS WINDS SHIFT TO THE SOUTH. MEAN RH HOWEVER SUGGEST A FEW MORE CLOUDS AS A WEAK VORT LOBE MOVES ACROSS THE AREA. WILL THEREFORE GO WITH PARTLY CLOUDY CONDITIONS TREND TOWARDS WARMER TEMPS...HOWEVER BELIEVE GUIDANCE MAY BE BOUNCING TEMPS BACK TO QUICKLY GIVEN CLOUD COVER AND SOUTH TO SOUTHEAST WIND. EXTENDED DISCUSSION...THE MRF MODEL IS STICKING WITH TREND OF BERMUDA HIGH PRESSURE BACK BUILDING...TO A 597 DAM HIGH CENTERED OVER COLORADO BY 7/12Z. THEN A PROGRESSIVE UPPER WAVE CROSSES EASTWARD FROM NORTHWEST PACIFIC COAST THROUGH THE NORTHERN TIER STATES... AND ASSOCIATED LOW PRESSURE CENTER IS JUST NORTH OF MICHIGAN BY 9/12Z. THIS FLATTENS OUT 5H HIGH PRESSURE OVER KANSAS LEADING INTO WEEKEND. PLENTY OF LOW LEVEL MOISTURE ADVECTED NORTH WEDNESDAY NIGHT AND THURSDAY...THUS THINK THERE WILL BE INCREASING CHANCES FOR CONVECTION FROM LATE FRIDAY INTO WEEKEND. COLD FRONT TO SWEEP THROUGH CWA FROM THE NORTHWEST TO THE SOUTHEAST FRIDAY INTO SATURDAY MORNING...PROVIDING AN ADDITIONAL BOUNDARY FOR CONVECTION TO FOCUS ON. AFTER FROPA...THERE SHOULD BE A PERIOD OF UPSLOPE WINDS SUNDAY WHICH COULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. YET ANOTHER FRONT/TROF PASSAGE INDICATED BY MRF FOR MONDAY. WILL MENTION VERY WARM AND HUMID CONDITIONS FOR THURSDAY BEFORE ANY UPPER LEVEL COLD AIR ADVECTION SETS IN...THINKING THURSDAY MAY BE WARMEST DAY OF EXTENDED FORECAST PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 066/083 063/091 069 410 GCK 065/084 062/092 068 410 EHA 063/087 060/093 068 310 LBL 064/086 062/092 069 310 HYS 065/085 065/093 070 510 P28 071/088 068/092 072 320 .DDC...NONE. RB/BURKE
In the hours before
Local storm report, Jul 5, 5:51 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT MON JUL 05 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 PM 14 NE SYRACUSE KS 0.75 INCH HAIL
07/05/99 HAMILTON REPORTED BY AGTAP OBSERVER
RBLocal storm report, Jul 5, 8:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUL 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 N SYRACUSE KS 0.75 INCH HAIL
07/05/99 HAMILTON REPORTED BY COUNTY LAW ENFORCEMENT
JOHNSONLocal storm report, Jul 5, 8:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUL 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 10 N SYRACUSE KS 0.75 INCH HAIL
07/05/99 HAMILTON REPORTED BY COUNTY LAW ENFORCEMENT
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 63 min |
| Jul 5, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jul 6, 12:03 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 47 min |
| Jul 6, 12:08 AM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 47 min |
| Jul 6, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.